Alert archive / North Dakota / Blizzard Warnings in 2025
Blizzard Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this blizzard warning at Jan 17, 2025, 9:56 AM CST for Kittson County, Minnesota; Cavalier County, Pembina County, Towner County, North Dakota. It was in force for 8 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2025, 9:56 AM CST (15:56 UTC)
- Expired
- Jan 17, 2025, 5:52 PM CST
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Cavalier County, ND, Pembina County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 1:00 PM CST | BLIZZARD | Cavalier Ap, ND | Blizzard conditions began between 8:35 and 8:55 and lasted through at least 1:00 pm. |
| Jan 17, 1:38 PM CST | BLIZZARD | Langdon Ap, ND | Blizzard conditions began between 7:35am and 7:55 am per AWOS observations, lasting until 3 pm. Visibility slowly improved thereafter. |
| Jan 17, 1:38 PM CST | BLIZZARD | Langdon Ap, ND | Corrects previous blizzard report from Langdon AP. Blizzard conditions began between 7:35am and 7:55 am per AWOS observations, lasting until 3 pm. Visibility slowly improved thereafter. |
| Jan 17, 1:50 PM CST | BLIZZARD | Perth, ND | Blizzard conditions observed upstream continuously in Rolla since 7am with supporting webcam verification in NDAWN mesonet in Perth. |
| Jan 17, 1:59 PM CST | BLIZZARD | 1 Wsw Donaldson, MN | Corrects previous blizzard report from 1 WSW Donaldson. Continuous blizzard conditions from 9:20 am through 1:40 pm. |
| Jan 17, 1:59 PM CST | BLIZZARD | 1 Wsw Donaldson, MN | Continuous blizzard conditions from 9:20 am through 1:40 pm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.9 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -293 m²/s²
- 0-3 km storm-relative helicity
- -274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642 WWUS43 KFGF 171556 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 956 AM CST Fri Jan 17 2025 MNZ004-NDZ006>008-180000- /O.UPG.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ /O.NEW.KFGF.BZ.W.0001.250117T1556Z-250118T0300Z/ Kittson-Towner-Cavalier-Pembina- Including the cities of Bowesmont, Maida, Vang, Backoo, Walhalla, Karlstad, Cavalier, Leroy, Drayton, Hallock, Considine, Cando, Langdon, Lancaster, Dresden, Akra, and Mount Carmel 956 AM CST Fri Jan 17 2025 ...BLIZZARD WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Blizzard conditions. Winds gusting as high as 60 mph. * WHERE...In Minnesota, Kittson County. In North Dakota, Cavalier, Pembina, and Towner Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Visibilities will drop below 1/4 mile due to falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons should consider delaying all travel. Motorists should use extreme caution if travel is absolutely necessary. && $$ MNZ001>003-005-008-013>015-022-027-029-030-040-NDZ030-038-039-049- 052-053-180000- /O.CON.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ West Polk-Norman-Clay-Roseau-East Marshall-Pennington-Red Lake- East Polk-Mahnomen-West Becker-Wilkin-West Otter Tail-Grant- Traill-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Middle River, Rosewood, Ashby, Enderlin, Fergus Falls, Thief River Falls, Hoffman, Breckenridge, Gwinner, Naytahwaush, Erskine, Newfolden, Gatzke, Waubun, Kelso, Flaming, Faith, Fox, Hillsboro, Ada, Fargo, Barrett, Fosston, Rutland, Hadler, Lisbon, Wahpeton, East Grand Forks, Grygla, Dakota Junction, Herman, Shoreham, Salol, Crookston, Casperson, Espelie, Red Lake Falls, Erdahl, Mayville, Portland, Valley City, Halstad, Roseau, Mahnomen, Lawndale, McLeod, McIntosh, Syre, Milnor, Detroit Lakes, Malung, Roseville, Fertile, Hatton, Hayes Lake State Park, Forman, Pencer, Elbow Lake, and Twin Valley 956 AM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Winds gusting as high as 60 mph. * WHERE...Portions of northwest and west central Minnesota and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow will significantly reduce visibility. The hazardous conditions will impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ007-NDZ014>016-024-026>029-054-180000- /O.CON.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ West Marshall-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Western Walsh- Including the cities of Grand Forks, Florian, Lankin, Englund, Stephen, Cooperstown, Argyle, Tolna, Hope, Maddock, Fairdale, Nash, Oakwood, Leeds, Radium, Fort Totten, Minnewaukan, Devils Lake, Aneta, Mcville, Adams, Finley, Lakota, Grafton, Park River, Warren, and New Rockford 956 AM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Winds gusting as high as 60 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow will significantly reduce visibility. The hazardous conditions will impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Perroux
3 follow-up statements
610 WWUS43 KFGF 171615 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1015 AM CST Fri Jan 17 2025 MNZ004-NDZ006>008-180015- /O.CON.KFGF.BZ.W.0001.000000T0000Z-250118T0300Z/ Kittson-Towner-Cavalier-Pembina- Including the cities of Bowesmont, Maida, Vang, Backoo, Walhalla, Karlstad, Cavalier, Leroy, Drayton, Hallock, Considine, Cando, Langdon, Lancaster, Dresden, Akra, and Mount Carmel 1015 AM CST Fri Jan 17 2025 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Blizzard conditions. Winds gusting as high as 60 mph. * WHERE...In Minnesota, Kittson County. In North Dakota, Cavalier, Pembina, and Towner Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Visibilities will drop below 1/4 mile due to falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons should consider delaying all travel. Motorists should use extreme caution if travel is absolutely necessary. && $$ MNZ006-009-180015- /O.EXA.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ Lake Of The Woods-North Beltrami- Including the cities of Baudette, Red Lake, Ponemah, and Redby 1015 AM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 50 mph. * WHERE...Lake Of The Woods and North Beltrami Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow will significantly reduce visibility. The hazardous conditions will impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ001>003-005-008-013>015-022-027-029-030-040-NDZ030-038-039-049- 052-053-180015- /O.CON.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ West Polk-Norman-Clay-Roseau-East Marshall-Pennington-Red Lake- East Polk-Mahnomen-West Becker-Wilkin-West Otter Tail-Grant- Traill-Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Middle River, Rosewood, Ashby, Enderlin, Fergus Falls, Thief River Falls, Hoffman, Breckenridge, Gwinner, Naytahwaush, Erskine, Newfolden, Gatzke, Waubun, Kelso, Flaming, Faith, Fox, Hillsboro, Ada, Fargo, Barrett, Fosston, Rutland, Hadler, Lisbon, Wahpeton, East Grand Forks, Grygla, Dakota Junction, Herman, Shoreham, Salol, Crookston, Casperson, Espelie, Red Lake Falls, Erdahl, Mayville, Portland, Valley City, Halstad, Roseau, Mahnomen, Lawndale, McLeod, McIntosh, Syre, Milnor, Detroit Lakes, Malung, Roseville, Fertile, Hatton, Hayes Lake State Park, Forman, Pencer, Elbow Lake, and Twin Valley 1015 AM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Winds gusting as high as 60 mph. * WHERE...Portions of northwest and west central Minnesota and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow will significantly reduce visibility. The hazardous conditions will impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ007-NDZ014>016-024-026>029-054-180015- /O.CON.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ West Marshall-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Western Walsh- Including the cities of Grand Forks, Florian, Lankin, Englund, Stephen, Cooperstown, Argyle, Tolna, Hope, Maddock, Fairdale, Nash, Oakwood, Leeds, Radium, Fort Totten, Minnewaukan, Devils Lake, Aneta, Mcville, Adams, Finley, Lakota, Grafton, Park River, Warren, and New Rockford 1015 AM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Winds gusting as high as 60 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow will significantly reduce visibility. The hazardous conditions will impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Perroux
689 WWUS43 KFGF 171952 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 152 PM CST Fri Jan 17 2025 MNZ004-NDZ006>008-180300- /O.CON.KFGF.BZ.W.0001.000000T0000Z-250118T0300Z/ Kittson-Towner-Cavalier-Pembina- Including the cities of Mount Carmel, Akra, Lancaster, Leroy, Bowesmont, Considine, Dresden, Cando, Backoo, Cavalier, Karlstad, Drayton, Hallock, Langdon, Walhalla, Vang, and Maida 152 PM CST Fri Jan 17 2025 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Blizzard conditions. Winds gusting as high as 60 mph. * WHERE...In Minnesota, Kittson County. In North Dakota, Cavalier, Pembina, and Towner Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Visibilities will drop below 1/4 mile due to falling and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons should consider delaying all travel. Motorists should use extreme caution if travel is absolutely necessary. && $$ MNZ001>003-005-006-008-009-013>015-022-027-029-030-040-NDZ030-038- 039-049-052-053-180300- /O.CON.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-Mahnomen-West Becker- Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass-Ransom-Sargent- Richland- Including the cities of Grygla, Hayes Lake State Park, Milnor, Detroit Lakes, Salol, Roseau, Thief River Falls, Moorhead, Naytahwaush, Mayville, Wahpeton, Crookston, Redby, McLeod, Valley City, Kelso, Fosston, East Grand Forks, Fertile, Shoreham, Casperson, Ada, Pencer, Gwinner, Elbow Lake, Dakota Junction, Ponemah, Red Lake Falls, Forman, Faith, Portland, Middle River, Rosewood, Baudette, Enderlin, Flaming, Breckenridge, Hillsboro, Twin Valley, Hatton, Roseville, Halstad, Syre, Lisbon, McIntosh, Fox, Waubun, Hadler, Barrett, Hoffman, Herman, Newfolden, Rutland, Mahnomen, Espelie, Red Lake, Ashby, Gatzke, Malung, Erskine, Fargo, Erdahl, Fergus Falls, and Lawndale 152 PM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 60 mph. * WHERE...Portions of north central, northwest, and west central Minnesota and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ007-NDZ014>016-024-026>029-054-180300- /O.CON.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ West Marshall-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Western Walsh- Including the cities of Cooperstown, Hope, Minnewaukan, Warren, Aneta, Park River, Fairdale, Lakota, Grand Forks, Grafton, Finley, Radium, Adams, Lankin, Florian, Argyle, Leeds, Stephen, Mcville, New Rockford, Tolna, Devils Lake, Maddock, Englund, Nash, Oakwood, and Fort Totten 152 PM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Snow and blowing snow. Winds gusting as high as 60 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow will significantly reduce visibility. The hazardous conditions will impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Perroux
088 WWUS43 KFGF 172352 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 552 PM CST Fri Jan 17 2025 MNZ004-NDZ006>008-180300- /O.CAN.KFGF.BZ.W.0001.000000T0000Z-250118T0300Z/ /O.EXB.KFGF.WW.Y.0002.250118T0000Z-250118T0300Z/ Kittson-Towner-Cavalier-Pembina- Including the cities of Drayton, Lancaster, Maida, Leroy, Considine, Akra, Bowesmont, Mount Carmel, Dresden, Backoo, Langdon, Vang, Cavalier, Karlstad, Cando, Hallock, and Walhalla 552 PM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Localized falling and blowing snow expected. Winds gusting as high as 45 mph. * WHERE...In Minnesota, Kittson County. In North Dakota, Cavalier, Pembina, and Towner Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Areas of falling and blowing snow will reduce the visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling, especially in open areas. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ001>003-005-006-008-009-013>015-022-027-029-030-040-NDZ030-038- 039-049-052-053-180300- /O.CON.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-Mahnomen-West Becker- Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass-Ransom-Sargent- Richland- Including the cities of Forman, Syre, Hayes Lake State Park, Lawndale, Hoffman, Enderlin, Malung, Baudette, McLeod, Roseau, Espelie, Grygla, Erskine, Fosston, Rutland, Mayville, Lisbon, Moorhead, Gwinner, Kelso, Elbow Lake, Twin Valley, Rosewood, Middle River, Roseville, Fox, Shoreham, Casperson, Pencer, McIntosh, Naytahwaush, Dakota Junction, Crookston, Detroit Lakes, Salol, Thief River Falls, Erdahl, Valley City, Ashby, Halstad, Flaming, Fargo, Ada, Hadler, Fergus Falls, Milnor, East Grand Forks, Gatzke, Ponemah, Red Lake Falls, Wahpeton, Red Lake, Portland, Fertile, Waubun, Newfolden, Barrett, Hatton, Faith, Herman, Breckenridge, Hillsboro, Redby, and Mahnomen 552 PM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Localized falling and blowing snow expected. Winds gusting as high as 45 mph. * WHERE...Portions of north central, northwest, and west central Minnesota and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Areas of falling and blowing snow will reduce the visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ007-NDZ014>016-024-026>029-054-180300- /O.CON.KFGF.WW.Y.0002.000000T0000Z-250118T0300Z/ West Marshall-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Western Walsh- Including the cities of Hope, Cooperstown, Fort Totten, Leeds, Tolna, Fairdale, Minnewaukan, Mcville, Stephen, Devils Lake, Radium, Aneta, Nash, Park River, Maddock, New Rockford, Englund, Florian, Finley, Lakota, Grafton, Warren, Argyle, Grand Forks, Oakwood, Adams, and Lankin 552 PM CST Fri Jan 17 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Localized falling and blowing snow expected. Winds gusting as high as 45 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Areas of falling and blowing snow will reduce the visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ VG
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this blizzard warning went out at Jan 17, 6:51 AM CST, 3 hours 5 minutes earlier. Its key messages:
- Strong winds and potential winter impacts expected today. Snow showers or even snow squalls would lead to reduced visibilities, but uncertainty remains on blowability of the snow pack.
- Dangerous cold possible this weekend and into the work week, with wind chills below -40F.
Area forecast discussion, Jan 17, 6:51 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
651 AM CST Fri Jan 17 2025
.KEY MESSAGES...
- Strong winds and potential winter impacts expected today. Snow showers
or even snow squalls would lead to reduced visibilities, but
uncertainty remains on blowability of the snow pack.
- Dangerous cold possible this weekend and into the work week,
with wind chills below -40F.
&&
.UPDATE...
Issued at 651 AM CST Fri Jan 17 2025
KDVL just gusted to 50 MPH, as the cold front is making its way
into the area this morning. Expect this trend to continue into
the morning from west to east. Forecast remains on track
otherwise.
&&
.DISCUSSION...
Issued at 310 AM CST Fri Jan 17 2025
...Synopsis...
Low stratus is encroaching on the region from Canada and western
North Dakota this morning. The front we are expecting to pass
through the area this morning is currently in western North Dakota.
This front will bring potential winter impacts immediately to the
region, as well as cold temperatures with the air mass behind it.
AFter this air mass change, NW flow will take over in the upper
levels through the rest of the forecast period.
...Winter Impacts Today...
With strong arctic fronts, you have to be on the look out for
potential for hazardous snow squalls, and that potential is there
with this front. Looking at soundings around the area, just after
the winds turn in response to FROPA, there is a shallow layer of
CAPE, which would be enough to drive the formation of a snow squall
line. Lapse rates are nearing, if not exceeding, 8 degrees Celsius
per kilometer, and boundary layer winds are unidirectional as well
in soundings. Main concern with a snow squall would be the reduction
in visibility that would occur, with whiteout conditions occurring
in areas it affects. This would be a major concern during the
morning hours for the commute this morning, which is the time frame
of possibility for areas along and north of HWY 2.
Another concern for today is the possibility of snow showers/HCRs
combined with the winds. This would also lead to reduced visibility,
if not whiteout conditions especially in areas of moderate falling
snow. This concern comes after the snow squall potential, and along
the front probabilities for at least a dusting are high (75%+) along
and north of Highway 2, with probabilities decreasing to medium risk
(50%+) between I-94 and HWY 2. However, once you increase
probabilities to >1" of accumulation, they drop to 0%. This could
very well be that the guidance is not picking up well on snow squall
potential, as you can get a quick accumulation out of a snow squall
with heavy enough rates. We will see how this situation evolves in
terms of accumulations, as some uncertainty arises with the snow
squall potential and how dry the air mass is behind the front (the
latter could nix any chances for subsequent substantial
accumulations with HCRs and/or snow showers).
...Extreme Cold This Weekend...
This air mass behind the front is arctic in nature, and brings the
potential for extremely hazardous temperatures to the area this
weekend and into the beginning of the work week. Probabilities are
near or at certainty for seeing apparent temperatures (wind chills)
less than -30F on several occasions this weekend, beginning on
Saturday morning near the international border, encompassing the
entirety of eastern North Dakota and northwestern Minnesota by
Sunday morning. There's a high likelihood we see our first
widespread -40F or below wind chill event for the season, with
actual temperatures being in the -20s for lows. Make sure you bundle
up and cover any exposed skin if you have plans this weekend, or
into Monday morning.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 540 AM CST Fri Jan 17 2025
An arctic front will pass through the area this morning,
increasing winds to gusts up to 45 knots. This will last all
day, out of the NW/NNW. The winds will cause some reduced
visibilities, which is another concern for the TAF period. In
areas of falling snow, visibilities could get to near whiteout
(below 1/4SM), but confidence is low on where exactly these
locations will be until something appears that can be tracked.
Once that is through, some snow showers can be expected through
the afternoon, with winds remaining high until end of the TAF
period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 9 PM CST this evening for NDZ030-
038-039-049-052-053.
Winter Weather Advisory until 9 PM CST this evening for
NDZ006>008-014>016-024-026>029-054.
MN...Winter Weather Advisory until 9 PM CST this evening for
MNZ001>003-005-008-013>015-022-027-029-030-040.
Winter Weather Advisory until 9 PM CST this evening for MNZ004-
007.
&&
UPDATE...AH
DISCUSSION...AH
AVIATION...AHHazardous weather outlook, Jan 17, 5:53 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 553 AM CST Fri Jan 17 2025 MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-181200- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin- West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 553 AM CST Fri Jan 17 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A strong cold front will drop south today. Behind it much colder air along with a chance for snow showers, highest near the Canadian border. Wind gusts over 40 mph, and in some cases over 50 mph, later this morning and afternoon combined with any falling snow will bring greatly reduced visibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous wind chills this weekend through Monday. Wind chills of -40 or lower are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ006-009-016-017-023-024-028-031-032-181200- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena- 553 AM CST Fri Jan 17 2025 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Strong cold front with wind gusts 40 mph or higher is expected late morning afternoon along with chance for snow showers. Highest chance is Lake of the Woods area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous wind chills this weekend through Monday. Wind chills of -40 or lower are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 9:58 AM CST | High Wind Warning | FGF | Clay, Marshall, Norman, Polk, Wilkin | 8 hr |
| Jan 17, 2:00 PM CST | Cold Weather Advisory | FGF | Becker, Beltrami, Clay, Clearwater, Hubbard, Kittson and 9 more | 28 hr |
| Jan 17, 2:00 PM CST | Extreme Cold Warning | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 4 days |
Nearby
Blizzard Warnings in North Dakota, 2025Blizzard Warnings in Minnesota, 2025Every blizzard warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.